Gransnet forums

Health

Sudafed

(22 Posts)
ChristineV0607 Thu 07-Jan-21 20:07:22

Hi help please
I have terrible post nasal drip symptoms which is causing asthma and throat symptoms, using a blue and brown inhaler plus a steroid nasal spray. Been to ENT as been suffering for approx 8 weeks.
The mucus stuck at the back of my throat is causing constant coughing and throat clearing, I've been coughing and throat clearing for 9 hours today.
Tried saline rinses, steam inhalations, salt water gargling
Suffer anxiety and very anxious now 😭
Wonder if Sudafed is OK to take as worry about side effects especially glaucoma now I'm older.
Bit anxious about eyes after a PVD (posterior vitreous detachment in April) and still get light flashes
I'm 62 years old no other health issues and normally no meds taken.
Any advice appreciated please
Thank you

biba70 Thu 07-Jan-21 20:08:52

Do be careful with Sudafed, should never be used by aynone with high blood pressure.

MissAdventure Thu 07-Jan-21 20:12:03

Are you sure it is post nasal drip?
Just the continual coughing could a bit of a worry.

ChristineV0607 Thu 07-Jan-21 20:12:49

Thank you for you reply fortunately I don't have high BP.

Hejira Thu 07-Jan-21 20:28:55

Sudafed and salbutamol (blue inhaler) shouldn't be taken together as they can have cardiovascular side effects. I don't believe there are any contraindications with beclomethasone (brown inhaler) but do please check with your doctor.

Has the exact cause of your PND been identified? The reason I ask is that PND can be caused simply by dry air. Did the onset coincide with running your central heating or not going outside much because of Covid restrictions?

PVD is effectively the vitreous, the jelly substance in the eye drying out and pulling away from the retina. I know as I have had it too. In my case, it was triggered by dehydration caused by another condition and why I mention dryness. The two conditions could be connected even though you have suffered them at different times.

PND can also be caused by acid reflux, certain foods, irritants in the air. Important to determine the root cause of it.

MissAdventure Thu 07-Jan-21 20:30:34

Do you feel ok in yourself, with no other symptoms?

Oopsadaisy1 Thu 07-Jan-21 20:44:55

Firstly have you had a Covid test?
Persistent coughing is what I get with my Asthma and I have used Ventolin for 8 times a day until the coughing stopped, if it didn’t stop then I called the surgery for an urgent appointment, however, I am now on Fostair which I can use instead of Ventolin, but I can use both.
I would get an appointment for a Covid test, if that is negative then an appointment with an Asthma Nurse,

GagaJo Thu 07-Jan-21 20:45:48

I take an over the counter decongestant for my PND. It can give me a sore throat if it gets too bad.

lemongrove Thu 07-Jan-21 20:53:09

Christine I had exactly the same last Winter, absolutely miserable so I do feel for you! It went on for about two months.I don’t know if it just came to a natural end anyway, but after about 6-7 weeks of it I started using Sterimar saline spray ‘for allergies,’ ( there are different ones ...all Sterimar)it seemed to really help, then within a week had cleared up.
I had guessed, rightly I think, that certain allergies had triggered the post nasal drip.

ExD Thu 07-Jan-21 21:04:28

I had exactly the same symptoms and it turned out it was a side effect to a tablet I'd been prescribed for high blood pressure. My GP put me through several investigations, tubes down here and up there, you name it the more unpleasant it was - I had it!
Then a friend suggested the BP medication and I googled its side effects - and sure enough there it was "persistent unproductive cough". I stopped taking the pill and in about a week I'd stopped coughing.
- just a suggestion - check all your medication!

Sorry I can't remember the name of the drug, but it could be something you are taking for some ailment not necessarily for BP, and its easy to look it up to check.

ChristineV0607 Thu 07-Jan-21 21:05:46

Hi
Thank you for your reply, the pharmacist said sudafed was fine with the fact I use a blue inhaler as did hhf ENT consultant ? Which is a bit worrying

ChristineV0607 Thu 07-Jan-21 21:09:05

I suffer severe dry eye as well and have to have no preservatives eye drops per hosp. Do you still get any flashing at the edge of your vision opthalmologist said it can last forever which is upsetting.

lemsip Thu 07-Jan-21 21:13:25

sudafed.
Pseudoephedrine works by narrowing the blood vessels in your nose, but it also narrows the blood vessels in other parts of your body. This can increase your blood pressure and your heart rate. If you have any heart problems or you're worried about this, speak to a pharmacist or doctor about a different treatment............... useful info.

ChristineV0607 Thu 07-Jan-21 21:13:37

Hi
Thank you for replying, Pharmacist said sudafed and blue inhaler OK
And yes I have severe dry eye and have hosp drops with no preservatives.

Oopsadaisy1 Thu 07-Jan-21 21:35:44

Have you tried an anti histamine ? It might be an allergy, one tablet wouldn’t hurt and might help.

Laurely Thu 07-Jan-21 21:50:22

I have had annoying PND for several years. I have been prescribed various nasal sprays and antihistamines, nasal washes and even antibiotics. I have seen a consultant... What turned out to be most effective in reducing it was Nytol! Not the herbal variety, the antihistamine. Absolute win-win: a good night's sound sleep, and much less drip the following day.

cornishpatsy Thu 07-Jan-21 22:42:05

I suffer with PND if when I have come into contact with those spray air fresheners.

I suffered for years until I used Sudafed, tried all the remedies you have listed.

I don't have any health issues or know what the contra indications are.

growstuff Fri 08-Jan-21 01:06:44

Do you by any chance take medication for high blood pressure? Some of them can cause a runny nose and cold-like symptoms.

growstuff Fri 08-Jan-21 01:08:35

lemsip

sudafed.
Pseudoephedrine works by narrowing the blood vessels in your nose, but it also narrows the blood vessels in other parts of your body. This can increase your blood pressure and your heart rate. If you have any heart problems or you're worried about this, speak to a pharmacist or doctor about a different treatment............... useful info.

Exactly! Some blood pressure medications work by widening blood vessels, so Sudafed etc counteracts them and can be dangerous to the heart.

growstuff Fri 08-Jan-21 01:09:28

Ooops! Just seen ExD's post, which I endorse.

growstuff Fri 08-Jan-21 01:12:39

ACE inhibitors (including perindopril, lisinopril, ramipril) commonly cause a runny nose.

ExD Fri 08-Jan-21 13:32:31

Do any other medications have a similar effect? What about over the counter pain killers or digestive cures, or even prescribed meds like codeine or steroids and insulin?